Ohio, 2020

Winter Weather in Ohio, January 18, 2020

January 18, 2020 · NWS PBZ · 3 events in 3 counties and zones

Warm, moist advection above the boundary layer the morning of January 18th created mixed precipitation and snow for some areas as a low pressure dug over the Great Plains. Freezing rain potential lingered over the higher terrain per dynamic cooling via upsloping.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Warm, moist advection above the boundary layer the morning of January 18th created mixed precipitation and snow for some areas as a low pressure dug over the Great Plains. Freezing rain potential lingered over the higher terrain per dynamic cooling via upsloping. The heaviest snow fell north and west of Pittsburgh due to sufficient frontogenesis.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 18, 12:05 AM EST, 55 minutes earlier.

Area forecast discussion, Jan 18, 12:05 AM EST, 55 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1205 AM EST Sat Jan 18 2020

.SYNOPSIS...
Low pressure system will bring a wintry mix of precipitation to the
region today. Seasonably cold temperature and light snow showers can
then be expected through early next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
Warm, moist advection is underway above the boundary layer over the
Upper Ohio this morning as low pressure digs out of the Plains and
toward the Great Lakes.

A wintry mix of precip will begin as snow in the predawn hours and
eventually change to/mix with sleet and freezing rain, and finally
change to rain as the day progresses and the cold boundary layer
gradually warms.

The better chance of a several-inch snow accumulation still looks to
remain north of Pittsburgh with the initial surge of warm, moist warm
advection, but that potential will be limited by a progressing mid
level frontogenesis zone and degrading dendritic growth potential as
mid level temperature warms. Freezing rain potential may linger over
the higher terrain from around DUJ to 2G4 as per dynamic cooling via
southeasterly upslope. The Winter Weather Advisory remains in effect
until nightfall.

Low pressure progression over Ontario with cold frontal passage across
the Upper Ohio tonight will change rain to showers of snow as mid
level dry slotting and cold advection support a shallow convective
environment. Further significant accumulation is not expected as per
an unfavorable thermal profile for dendritic growth.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
The systems pressure gradient will be supportive of an extremely
strong wind field, but the resulting warm advection above the
surface is not conducive to a gusty wind profile, at least until the
mixing layer deepens after cold frontal passage. That potential is
expected to inhibited by the relatively late arrival of colder air
early on Sunday; hence, advisory level gusts are not anticipated at
moment.

Shortwave energy into the base of the parent upper low is forecast to
dig a high-amplitude trough over the Ern CONUS through Monday. Expect
cold temperature and continued snow showers chances.  The first of
those shortwaves is progged for a Sunday evening approach across
Lake Erie. Snow showers may become numerous on that systems
reinforcing cold front and PoPs, and a half-to-one inch of
accumulation were adjusted southward for that scenario.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Cold upper troughing is progged to linger into midweek with another
upstream trough then initiating warm advection and ridging before the
next widespread precip. potential develops for the latter half of
the week.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
Deterioration to MVFR and eventual IFR is expected early this morning
in a wintry mix as low pressure approaches. Snow is initially
expected, with a transition to freezing rain/sleet, and then all rain
in warm advection ahead of the approaching low. This transition
should occur from S-N, with FKL/DUJ being the last to see a change to
rain.

The low should track across Ontario this eve, pulling a cold front
across the region. MVFR conditions and sct shsn are expected after
FROPA. A llvl jet should also result in a llws potential as it
crosses the Upper OH Valley region today.

.Outlook...
Periodic restrictions are expected thru early next week with upper
troughing and cold NW flow.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Winter Weather Advisory from 4 AM to 7 PM EST Saturday for MDZ001.
OH...Winter Weather Advisory until 1 PM EST Saturday for OHZ039>041-
     048>050-057>059-068-069.
PA...Winter Weather Advisory until 1 PM EST Saturday for PAZ020-021-029-
     031-073-075.
     Winter Weather Advisory from 4 AM to 7 PM EST Saturday for
     PAZ007>009-013>016-022-023-074-076.
WV...Winter Weather Advisory until 1 PM EST Saturday for WVZ001>004-012-
     021-509.
     Winter Weather Advisory from 4 AM to 7 PM EST Saturday for
     WVZ510>514.

&&
Hazardous weather outlook, Jan 17, 2:24 PM EST, 10 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
224 PM EST Fri Jan 17 2020

OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-073-075-
WVZ001>004-012-021-509-181930-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Beaver-Allegheny-Washington-
Greene-Westmoreland-Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
224 PM EST Fri Jan 17 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 1 PM EST
SATURDAY...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, northern West Virginia and the
northern panhandle of West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ007>009-013>016-022-023-181930-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Armstrong-
Indiana-
224 PM EST Fri Jan 17 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TO 7 PM EST
SATURDAY...

This Hazardous Weather Outlook is for northwest Pennsylvania and
western Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MDZ001-PAZ074-076-WVZ510>514-181930-
Garrett-Westmoreland Ridges-Fayette Ridges-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
224 PM EST Fri Jan 17 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TO 7 PM EST
SATURDAY...

This Hazardous Weather Outlook is for western Maryland, southwest
Pennsylvania and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Wind gusts up to 45 mph will be possible late Saturday through
Sunday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Columbiana

When
January 18, 1:00 AM EST to 1:00 PM EST
Where
Columbiana forecast zone
Reported by
Department of Highways
Coordinates
40.768, -80.777 (the zone’s center; the record gives no point)

The Department of Highways measured 4 inches of snow the morning of January 18th.

Winter Weather, Coshocton

When
January 18, 1:00 AM EST to 1:00 PM EST
Where
Coshocton forecast zone
Reported by
CoCoRaHS
Coordinates
40.302, -81.920 (the zone’s center; the record gives no point)

A combination of freezing rain and snow was observed the morning of January 18th. 0.5 inches was measured near Fresno, OH. A trace of ice was measured near the city of Coshocton.

Winter Weather, Tuscarawas

When
January 18, 1:00 AM EST to 1:00 PM EST
Where
Tuscarawas forecast zone
Reported by
CoCoRaHS
Coordinates
40.441, -81.474 (the zone’s center; the record gives no point)

A combination of snow and freezing rain occurred the morning of January 18th. In London, OH the public measured 1.6 inches of snow. A trace of ice was measured at Stone Creek, OH.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 871336, 871337, 871338.